Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

August 8, 2020Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 8, 2020, 1:52 AM CDT for Vilas County, Wisconsin. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 1:52 AM CDT (06:52 UTC)
Expired
Aug 8, 2020, 3:15 AM CDT
In force
83 min
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS83 KGRB 080652
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020
 
WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020

...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE 
INTO VILAS COUNTY THIS MORNING...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from near Madeline Island to near Drummond to near 
Gordon to near Willow River. Movement was east at 30 mph.

The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT. 

Wind gusts to around 40 mph, frequent lightning and torrential 
rainfall will be possible with the storms. The eastward movement of 
the storms could cause training storms resulting in torrential 
rainfall and localized flooding of roads and possibly some basement 
flooding.  

These storms will move across Vilas County, including the following 
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon 
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural 
Area, Presque Isle and High Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
      4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:59 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 10:59 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1059 PM CDT Fri Aug 7 2020

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 326 PM CDT Fri Aug 7 2020

Quiet summer day ongoing across the area as surface high pressure
slides into the eastern Great Lakes and mid-upper level ridging
moves overhead. Dewpoints and humidity levels were slowly on the
uptick, but remained near the comfortable range. A few showers
attempted to push in from the west late this morning and early
afternoon, but they met their demise as they moved into the the
drier, more stable environment. Focus in the short term will be
timing the shower/storm threat tonight into Saturday and marine
and beach hazard headlines (see marine section).

Tonight...can't rule out a brief shower or sprinkle across central
and north central WI this evening from the mid-deck pushing into
the area, as a weak warm front lifts through, along with weak
WAA/moisture push, but most/all spots will be dry. Models still
in general agreement showing a complex of storms continuing to
develop across northern MN late this afternoon and evening, in
association with a potent shortwave/MCV. The brunt of this will
stay north of the area, but pretty good agreement with the CAMs
showing the southern end of this activity pushing into our area
sometime around midnight (Vilas County) then sweeping southeast
across the area into early Saturday morning. Limited instability
(under 1000 J/kg and fading through the night) to work with and
limited bulk shear (up to around 20-25 kts) in our area, so not
expecting any widespread severe weather, however would not be
surprised some gusty winds and locally heavy rain (PWATs climbing
to around 1.5"), especially across north central WI where the
instability will be highest. As the surface high pressure
continues to exit to our east, return flow will slowly ramp up
across the western Great Lakes. So you might feel a little more in
the way of humidity tonight, but dewpoints should only climb into
the lower 60s. Lows will drop into the 60s for most spots.

Saturday...ongoing activity will be pushing across portions of
the area during the morning hours. Expect this activity to wane
through the early morning hours as it moves farther away from the
shortwave forcing and instability continues to wave. Models not in
as good agreement on just where/when this will occur, or how far
east it will get, so used a more broad-brushed approach in the
POPs. Heavy rain looks to be the main threat with this activity,
with PWATs of 1.5-2.0". As we work toward late morning and
afternoon, subsidence behind the departing shortwave and a capping
inversion should hold things in check with a mainly dry afternoon
expected. However, as instability builds through the day, any
weak boundaries could touch off a shower or storm. Clouds could
limit how warm we get, but think enough breaks will occur to climb
into the upper 70s to middle 80s for most locations. Dewpoints
will be climbing into the middle and upper 60s across the area, so
you will start to feel the humidity, especially in the afternoon.

.LONG TERM...Saturday Night Through Friday
Issued at 326 PM CDT Fri Aug 7 2020

Focus will be on the severe weather threat on Sunday afternoon and
Sunday night.

We should be in a general lull in convective activity Saturday
night, with perhaps isolated thunderstorms occurring in association
with a weak warm frontal boundary over the region. This lull
should continue through Sunday morning.

Sunday will be a very warm and humid day, with temperatures
climbing into the middle to upper 80s, and dew points getting into
the upper 60s and lower 70s. This will lead to heat indices
reaching at least the lower 90s in the typical warm spots of
central, east central and northeast WI. The expected heat and
humidity, combined with very steep mid-level lapse rates of 8-8.5
c/km, will lead to very unstable conditions, with CAPE around
3000 j/kg and LI's of -8 to -12. Deep layer shear of 25 to 35 kts
and 0-3 km SRH around 200 should be sufficient for storm
organization. PWATs of 1.5 to 2 inches will also support heavy
rainfall. Models have been consistent showing a well-defined
short-wave trough moving through the region during the late
afternoon and evening, and this should combine with the lingering
warm frontal boundary to trigger thunderstorm development in north
central and central WI by mid to late afternoon. These strong to
severe storms should track across the forecast area during the
evening, with a threat of damaging winds, torrential rainfall,
localized flooding, and large hail. Additional storms will occur
ahead of a cold front overnight into Monday, though the severe
threat is less certain.

Mainly dry conditions are anticipated through the remainder of the
extended forecast period. High pressure will be situated over the
forecast area into midweek, then shift into eastern Ontario/Quebec
later in the week. Even though the center of the high shifts east,
the southwest periphery will remain ridged over northeast WI until
Thursday night or Friday. There may be a chance of storms over our
western counties by Friday, as return flow attempts to redevelop.
Summer-like temperatures should prevail through the period.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1059 PM CDT Fri Aug 7 2020

Mid clouds will continue to thicken and lower ahead of an MCV
approaching from Minnesota. CAMS models continue to predict that
this system will track through the area later tonight into
Saturday morning, although a bit later than previously predicted
as the system has had issues getting going. Although there are
still doubts on how far south the system will make it, the models
seem fairly insistent on the system at least making it through
central Wisconsin. Therefore will keep the previous TAFs but
update the timing a bit to reflect the later arrival. Conditions
are expected to fall to IFR/MVFR with this activity. Once this
activity tracks east of the area the weather should remain quiet
for the rest of the morning and into the afternoon hours on
Saturday.
&&

.MARINE...
Issued at 326 PM CDT Fri Aug 7 2020

Hazardous conditions for small craft and dangerous swimming
conditions are expected to develop on Saturday as south winds
increase to 15 to 25 kts in the late morning and afternoon. Waves
will build to 4-7 feet on Lake MI and to 2-4 feet on the bay,
peaking in the late afternoon and early evening. Small craft
advisories and beach hazard statements have been issued.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 10 AM CDT Saturday through late
Saturday night for WIZ022-040-050.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Kurimski
MARINE.........Bersch
Hazardous weather outlook, Aug 7, 3:02 PM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
302 PM CDT Fri Aug 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
302 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will be possible late tonight across mainly north-
central and central Wisconsin. The main threat with any
thunderstorms will be gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will be possible Saturday through Monday. Any
storms that develop will be capable of producing heavy downpours.
The greatest threat for organized severe weather appears to be
late Sunday afternoon and Sunday evening. Damaging winds, large
hail, torrential rainfall and localized flooding will be possible
during this period.

Dangerous swimming conditions are expected to develop along the
Lake Michigan shoreline Saturday and Saturday night. A Beach
Hazard Statement has been issued.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation should not be needed tonight.

LMZ521-522-541>543-082015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
302 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

South winds gusting over 25 knots and building waves will result
in conditions hazard to small craft Saturday and Saturday night.
Small Craft Advisories have been issued.

Thunderstorms will be possible from Saturday through Monday. Any
thunderstorms that develop will pose a hazard to boaters on the
lake and bay. The greatest threat of organized severe weather
appears to be late Sunday afternoon and Sunday night.

Bersch/Kieckbusch

In the hours before

Special weather statement, Aug 8, 1:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020

WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020

...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO VILAS COUNTY THIS MORNING...

At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island to near Drummond to near
Gordon to near Willow River. Movement was east at 30 mph.

The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT.

Wind gusts to around 40 mph, frequent lightning and torrential
rainfall will be possible with the storms. The eastward movement of
the storms could cause training storms resulting in torrential
rainfall and localized flooding of roads and possibly some basement
flooding.

These storms will move across Vilas County, including the following
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural
Area, Presque Isle and High Lake Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
      4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:04 AM CDTSpecial Weather StatementGRBVilas86 min
Aug 8, 4:13 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas92 min
Aug 8, 5:18 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln57 min
Aug 8, 6:05 AM CDTSpecial Weather StatementGRBMarathon, Marinette, Menominee, Shawano40 min
Aug 8, 6:49 AM CDTSpecial Weather StatementGRBDoor, Marinette, Menominee, Oconto, Shawano56 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.